Periods of High Heart Rate

Hi, I have been experiencing high heart rates often and for long periods of time. I checked with the remote monitoring team and the data looked good with heart rates of 50 to 60 but occasionally of 120 to 130 but that is expected I am told. I asked about arrhythmias as I feel a flutter when running high. I was told that there was no tachycardia or AF at all right across the range of bpm. They also said that the increase in bpm was being driven by my heart not the device. I went to my local GP and the nurse did an ECG. The results were shown to the doctor (I didn’t see her) and I was told it was fine and I could go home. 

This weekend I have been at 55bpm which is my CRT-D setting and also 100 to 105 for some time which makes me uncomfortable. I feel the 55 periods are getting less often. I have increased my bisoprolol to 10mg after discussions with the pacing team but maybe it’s time for a change of beta blocker. Although I don’t feel too bad I wonder if anyone else on this site has this issue. I never experienced this before last September when I had the implant. Many thanks. 


6 Comments

High heart rates

by Gemita - 2024-01-08 02:14:06

Graham, I know you have confidence in your team, so it is difficult to know what more I can say to try to help you. 

You mention you didn’t have this problem before your implant but your team are telling you that the increase in bpm is being driven by your heart not by your device.  

Question, are you getting your high heart rates when you are at rest, or when you are exerting yourself during activities, like walking?  I would respectfully ask your team what exactly they mean by it is your heart driving the increase in heart rate, not your device?  Do they mean due to your heart condition (cardiomyopathy) or due to your heart rate naturally increasing during exertion for example?

If you are getting your symptoms during exercise but these high heart rates don’t feel comfortable, then yes your own heart AND condition is likely causing this, not the implant device, and you may need further assistance with different treatments, including perhaps a cardio exercise rehabilitation programme, to help you recover your strength and confidence.

If however you are getting symptoms of high heart rates during rest, then this is clearly another matter. Your team are telling you that there is no tachycardia or AF at all right across the range of bpm and yet your data has clearly confirmed heart rates on occasion reaching 120-130 bpm range, so this is clear confirmation of tachycardia.  Tachycardia is a heart rate in excess of 100 bpm. Your team further advises that there was no AF seen which is welcome.  The fact that your GP did not pick up anything untoward is neither here nor there because during all too brief testing you were clearly not having high heart rates which can be “intermittent".

It is possible that you are getting atrial or ventricular ectopic beats which can be stress related.  They can intermittently come in fast and trigger periods of tachycardia, so you could ask whether this is the rhythm disturbance they are seeing, or whether you are getting sinus tachycardia?   To tell you that there is occasional 120-130 bpm high heart rates but that it is not tachycardia needs clarification and explanation, especially if these higher rates are occurring when you are at rest and causing difficult symptoms.

The only other observation I will make is that you are already on a high dose of Bisoprolol which should be helping to calm high heart rates if these are caused by stress.  If not stress related, you might need an additional rate control med if you are finding a heart rate above 100 bpm difficult to tolerate at any time with your heart condition.  Some members are taking both a beta blocker and a calcium channel blocker, like Diltiazem.  Perhaps it is time to review all of your meds?  Are you still on Amiodarone?  Depending on the cause I would still consider raising the lower rate limit, particularly if your intermittent high heart rates are due to ectopic beats.  Ectopics can respond well to a higher lower rate setting, especially when a patient is taking a high dose rate control med.

I am reassured to hear you say you don't feel too bad.  I had intermittent high heart rates for several months following my implant which eventually settled.  Some of us need a lot of time to get used to pacing.  If however, none of the above applies to you, then I would still respectfully ask your team to consider the possibility that your device may indeed be playing a part in causing your intermittent high heart rates and ask whether you could have some further checks?

I hope for the best Graham

Thanks for the reply

by Graham Harry - 2024-01-08 06:17:18

I can tell you that all the heart rates measured by me are at rest not exercise. The remote monitoring lady implied that the general periods of 100 to 107 are due to my heart condition not the ICD and I think the 120 to 130 were when I was active although they don't give dates and times only percentages.

Most days I have several periods of 100+  for example I'm sitting on the sofa at 55bpm when I feel a slight but noticeable sensation in my chest and I check my pulse and it is 100+ when it goes back to 55 (sometimes after several hours) it leaves me with a chest ache.

Yes I am still on 200mg of amiodarone a day. I have a doctors appointment tomorrow to discuss my liver function test, I intend to ask about my medication and mention Diltazem. Thanks again.

 

 

Q for team

by akaDM - 2024-01-08 10:29:59

I'd suggest asking your team precisely what it is about your condition that is causing this:-

"Most days I have several periods of 100+  for example I'm sitting on the sofa at 55bpm when I feel a slight but noticeable sensation in my chest and I check my pulse and it is 100+ when it goes back to 55 (sometimes after several hours) it leaves me with a chest ache."

I see you are already on a Calcium Channel Blocker - Amlodipine?

by Gemita - 2024-01-08 18:22:03

Graham I see you are already on a Calcium Channel Blocker, but there is no harm in asking about swapping one CCB for another if your doctor thinks it might help.  Diltiazem is often used for tachyarrhythmias.  You are on quite a few meds, including I see Allopurinol, so a review would do no harm.  

Hope the LFT will be okay tomorrow

Today

by Graham Harry - 2024-01-09 13:58:01

I went to the doctors and was told that 4 out of 5 liver tests were fine but one was a little bit high. I need another LFT in 3 months. We discussed my meds and she said that my meds were beyond the scope of a GP. She did say that bisoprolol was the best calcium channel blocker and I shouldn't go above 10mg per day. My heart rate was 95 in the surgery and she didn't seem concerned about that. She gave me a print out of the recent 24 hour monitor I had, and there was no AF or tachycardia but there were some episodes of disturbances in the ecg. Interesting to read as they hadn't done that before. I was told that I need to speak to the cardiologist about my meds and a possible ablation as they didn't have any information on it.

By the way, I woke at 3:45 this morning to a fast heart beat so I sent a transmission via the app. When I got back from the doctors I called the pacing team and they had seen the transmission and had looked at the data. My HR had got to 100. She asked what was doing at the time, I said I was in bed asleep, not sure what other people do at that time in the morning haha. Could be on a night shift I suppose anyway she said the rhythm was normal with no arrhythmia or AF and nothing dangerous. 
I left a message for the cardiologist to discuss things and hopefully we will talk soon. Watch this space.....

Thank you for the update

by Gemita - 2024-01-09 16:11:33

Graham, yes Bisoprolol, a beta blocker, is a very safe med.  Amlodipine and Diltiazem are both calcium channel blockers.  Both hubby and I are on Bisoprolol but at a lower dose.  I do understand the GP's reluctance to review or change your meds which have been prescribed by your cardiologist.  I agree about not going above 10 mg, that is what my husband's GP told him too.

I am glad you are getting some answers and hope that you will slowly get used to the sudden spikes in heart rate and that they will calm.  I know them well.  I cannot remember if you have rate response switched on.  I had heart rate spikes at any time when I first got my pacmaker, but particularly at night, especially when I had my Reveal Linq monitor downloading nightly to my clinic.  Unlike you, my EP wanted to keep my Reveal Linq in place because it provided more information than my pacemaker, so it lasted for 3+ years and I got lots of information on what was going on. 

Your liver function tests are probably not too worrisome, so hope any follow up bloods will remain the same.  You are being well cared for Graham.  

You know you're wired when...

Muggers want your ICD, not your wallet.

Member Quotes

A properly implanted and adjusted pacemaker will not even be noticeable after you get over the surgery.